I actually met up with Brittany who wrote the article I sent -- she is doing well, working in NYC, and trying to taper off her meds (the zoloft/sertaline and nort. combo). She wanted to write a follow up article if she's successful with that. So yes she's a success story and was lucky to find a combo of drugs she could tolerate! It took her a while, as you can see from the article... as it does for most of us on here, I think.
I am not sure if she'll be able to get off them without having the dizziness symptoms come back, but I really hope she'll be fine - sounds like others on here have been able to titrate up on the nort. and then go back down, and experience some type of remission. Others continue to medicate with the lowest dosage possible of whatever (seems like topamax is highly successful if you have the perseverance to stay on it for a few months, and also are OK with the sx - I have a sulfa intolerance so that limited my ability to tolerate it, I think).
For me, gabapentin mellows me out a lot, which I do need with this condition (as you know!) because it creates so much anxiety. I used to be a highly functioning person, but now I do still even with the medication have to do things a bit slower - but the MAV has also made me much more empathetic towards people, less concerned with trivial stuff, healthier overall in terms of diet and exercise, and focused on priorities in life. So I think this illness can bring out that and that's a positive - I've always though that after three yrs. if I could just get better, I'd be the happiest person alive On the other hand, I've also come to recognize this could be chronic and I just need to get as well as possible to function in my job and with friends and partners etc.
I have the wobbly sensation (kind of like a boat situation) if I'm not on the meds, so I recommend you try them at the lowest dose you can to see if you're sensitive to meds and respond well to low doses of stuff over a week. Sometimes neurologists pus people to go up to high too fast, and you might be better effected by a lower dose (gabapentin for instance actually has dizziness as a sx if you can't tolerate a higher dose - I've never been able to go above 300mg 3 x a day without getting that other type of dizziness). Anyway, everyone is different...
Keep your head up and the main thing is to try to be kind to yourself - get sleep, but also try to enjoy stuff. I confess I do have the odd glass of wine or beer even taking gabapentin, which I think is OK if you have like 1 glass but not more since it magnifies the effects. Things will get better... Take vitamins (I take D, B12, and usually C, as well as a multi whenever I remember). Diet doesn't go to far in terms of controlling MAV, I've found, except avoiding MSG in its hidden forms... you can google that. It's weird how it's hidden in stuff. Caffeine sometimes makes MAV worse... as does too much alcohol.
It's interesting that this happened to you after a stressful situation. In my case, I was also finishing an advanced degree at the time (a PhD) and was under a ton of pressure in that realm. I think I exercised too hard at the gym the night before it started happening too, and I remember I had to rush to interview someone last minute on the phone, and that might have triggered it as the last straw on my body. I've done a ton of reading about the varicella zoster virus (chickenpox virus - nicknamed VZV in the literature) and it can come out in times of low immunity combined with stress. I was a vegan for a few years before this hit me...I don't know if that contributed. I read this article and that's what got me off on this theory: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3076592/
But I think it's rare for the VZV to come out twice. Kind of like how shingles only happens once to people... I think younger people CAN have the chickenpox virus affect their cranial nerves without the rash showing, as there is literature about this, but I have no proof (Ie I didn't have the class Ramsay Hunt rash), so by telling doctors my theory, I just ended up making them feel threatened like I was trying to be smarter than them. Getting obsessed with the cause of it as well can be self-defeating...
It's just that doctors don't have an explanation for why our nerves would be doing this weird stuff suddenly after an episode of vertigo, noise and light sensitivity - and those are all symptoms of vestibular neuritis (which is a viral attack on the inner ear) - and I think it's Ramsay Hunt without the rash, essentially. Anyone who has had chickenpox, has the varicella zoster virus (a herpes type of virus) in their body lying dormant until it is reactivated occasionally under extreme stress - or immune suppression. A poor diet low in b12 and D I think contributes to immune weakness. Perhaps some people are more genetically prone to VZV reactivation.
So, that is why I think people respond well to nortriptyline which is prescribed for post-herpetic neuralgia (shingles pain - after someone has an attack) - as well as gabapentin in my case - again also usually prescribed for nerve pain as well as being a 'migraine' medication. I think that this name "vestibular migraine" and "migraine associated vertigo" - a chronic condition - is in fact nerve damage done by the VZV virus.
I have tried lauricidin and it is not particularly useful in terms of helping dizziness, for me anyway, because the virus is not still active - that is a good supplement for someone who has another type of herpes virus that comes out more often, for instance, such as genital herpes or oral herpes. VZV is in the herpes family but does not come out as often or manifest itself every time as a rash - there are instances where it doesn't need to come out as a rash.
In my opinion, VM is the result of a post-viral attack nerve pain/damage/inflammation that has to be addressed with certain meds, that either slow down nerve signaling (the anti-epileptics) and/or the drugs that change your brain chemistry (the anti-depressant class of drugs) so your nerves can't send the same type of messages and you aren't going to get as dizzy and have as much nerve pain from the overfilling nerves.
Sorry for the long message. I am not a neurologist, so take all of this with a grain of salt. I've done a lot of reading though... and it seems to add up for me.
But if other people think that it's a neck alignment issue, or that they have other causes, that's fine too - all that really matters is getting the right medication to help you live life again! Interestingly, and this relates to what fussy fussy said, I have tons of neck tension that accompanies the MAV because I think it's that my muscles are straining when I get dizzy to keep me balanced. But that neck tension does go away with meds that help you loosen up in terms of being less dizzy... thank goodness we live in a modern age with medicine though (I just wish fluorescent lights hadn't been invented)
The main thing is to get your immunity up, lower stress, and that's why I like gabapentin because I do feel calm on it - so that helps with the MAV overall in addition to calming down my nerve firing.
Keep me posted if you get on a medication that really helps you!! I'm still kind of finding my way with the meds... Gabapentin doesn't work perfectly in all situations, but it's my go-to drug right now. Nortriptyline also seems highly useful but I have more sx with it in my personal case. Gabapentin doesn't help as much with light sensitivity but it helps in other ways. It's the first drug to give me a sense of real stillness back even at 100-200 mg dosed at three times a day. Apparently thats a really tiny dose, so I'm happy about that!